Pennsylvania, 2004

Damaging Wind in Pennsylvania, May 18, 2004

May 18, 2004 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 18, 2:30 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, May 18, 2:30 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT TUE MAY 18 2004

.SHORT TERM...
WITH SEVERE WEATHER BECOMING MORE LIKELY ACROSS PARTS OF CWA...WILL
KEEP THIS SHORT.  CURRENTLY SVR TSTORM WATCHES OUT TO OUR WEST AND
NORTH...INCLUDING NORTHERN TIER.  SOME BREAKS OF SUN DURING THE
AFTERNOON HAS DESTABILIZED THE ATMOSPHERE...AND ADDITIONAL SHEAR TO
THE NORTH WILL AID IN POTENTIAL SVR TSTORM DEVELOPMENT.  ACROSS THE
SOUTH...INSTABILITY PRESENT BUT SHEAR DECREASES...SO A FEW PULSE
TYPE STRONGER STORMS POSSIBLE.  BIGGEST THREAT FOR THE SOUTH WILL BE
IN THE LAURELS WHERE TRAINING ECHOS COULD CAUSE FLOODING IN THESE
ALREADY WET COUNTIES.

COLD FRONT GRADUALLY PUSHES THROUGH TONIGHT...LINGERING ACROSS S PA
AND KEEPING SHOWERS IN THAT REGION INTO TOMORROW.  THEN THE FRONT
TURNS AROUND AND HEADS BACK NORTHWARD AS A WARM FRONT BRINGING
ADDITIONAL CHANCES FOR THUNDERSTORMS.

.LONG TERM...
BOUNDARY STILL HANGING AROUND THROUGH MUCH OF THE WEEK ALIGNED E/W
AND PARALLEL TO UPPER FLOW...BRINGING LITTLE CHANGE TO THE WEATHER
AND KEEPING A DAILY CHANCE FOR SHOWERS/TSTORMS IN THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     64  77  60  77 /  50  50  10  30
WILLIAMSPORT   60  77  54  74 /  50  30  10  30
BRADFORD       49  70  52  72 /  50  20  10  40
JOHNSTOWN      58  68  58  73 /  60  60  10  40
ALTOONA        59  73  57  75 /  50  50  10  30
STATE COLLEGE  58  72  56  76 /  50  40  10  30
SELINSGROVE    61  77  56  75 /  50  30  10  30
LANCASTER      62  79  59  79 /  50  40  10  30
YORK           62  79  60  80 /  50  50  10  30
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH TONIGHT FOR ZONES PA024-033.
     SEVERE THUNDERSTORM WATCH FOR NORTHERN MTNS TIL 10 PM.
&&
Hazardous weather outlook, May 18, 4:16 AM EST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
516 AM EDT TUE MAY 18 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-190912-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
516 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A COLD FRONT...OVER MICHIGAN THIS MORNING...WILL PUSH INTO
PENNSYLVANIA LATE TODAY...PRECEDED BY SHOWERS AND THUNDERSTORMS. A
FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS GUSTS OR
LARGE HAIL. THE BEST CHANCE OF SEVERE WEATHER WILL BE OVER THE
NORTHERN MOUNTAINS LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 18, 12:59 PM EST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
159 PM EDT TUE MAY 18 2004

PAZ004>006-010>012-037-041-042-045-046-190200-
CAMERON PA-ELK PA-MCKEAN PA-NORTHERN CLINTON PA-NORTHERN LYCOMING
PA-POTTER PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN
PA-TIOGA PA-WARREN PA-
159 PM EDT TUE MAY 18 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

CAMERON...CLINTON...ELK...LYCOMING...MCKEAN...POTTER...SULLIVAN...
TIOGA AND WARREN.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU
ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, May 18, 1:36 PM EST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
236 PM EDT TUE MAY 18 2004

PAZ005-181930-
MCKEAN-
236 PM EDT TUE MAY 18 2004

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN COUNTY THROUGH 330 PM...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
BRADFORD TO 11 MILES EAST OF WARREN...MOVING EAST AT 40 MPH. THE
THUNDERSTORMS WILL BE OVER THE CITY OF BRADFORD AT 240 PM...NEAR
LEWIS RUN AT 250 PM...ELDRED AT 255 PM...REW AT 300 PM AND CORYVILLE
AT 305 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT/SOLANO
Local storm report, May 18, 2:22 PM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             6 E RUSSELL             41.94N 79.02W
05/18/2004  0.88 INCH        WARREN             PA   LAW ENFORCEMENT

            HAIL RANGED FROM ONE HALF INCH TO ONE INCH IN DIAMETER

&&

LAMBERT
Special weather statement, May 18, 3:27 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
427 PM EDT TUE MAY 18 2004

PAZ028-056-182130-
JUNIATA-PERRY-
427 PM EDT TUE MAY 18 2004

...A STRONG THUNDERSTORM WILL AFFECT PERRY AND JUNIATA COUNTIES...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF LEWISTOWN...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR BLAIN...SPRUCE HILL AROUND 435
PM...KISTLER AROUND 445 PM...LOYSVILLE AROUND 450 PM...LANDISBURG
AROUND 455 PM...SHERMANSDALE...NEW BLOOMFIELD AROUND 505 PM AND
DUNCANNON AROUND 520 PM.

WIND GUSTS TO 40 MPH...LOCALLY HEAVY RAIN...AND SMALL HAIL ARE
POSSIBLE WITH THIS STORM.

GRUMM
Special weather statement, May 18, 3:36 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
436 PM EDT TUE MAY 18 2004

PAZ035-036-182130-
FRANKLIN-FULTON-
436 PM EDT TUE MAY 18 2004

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND FULTON COUNTIES...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES EAST OF CUMBERLAND...MOVING NORTHEAST AT
30 MPH. THE THUNDERSTORM WILL BE NEAR LOCUST GROVE AROUND 450 PM...
COVE MILLS AROUND 455 PM...NEEDMORE AROUND 500 PM...BIG COVE TANNERY
AROUND 510 PM...CLAYLICK AROUND 515 PM...MERCERSBURG AND
MCCONNELLSBURG AROUND 520 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DEVOIR
Special weather statement, May 18, 5:09 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
609 PM EDT TUE MAY 18 2004

PAZ063-064-182300-
ADAMS-CUMBERLAND-
609 PM EDT TUE MAY 18 2004

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND AND ADAMS COUNTIES...

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF SHIPPENSBURG...MOVING EAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR NEWVILLE AROUND 620 PM...
WALNUT BOTTOM AROUND 625 PM...PINE GROVE FURNACE STATE PARK AROUND
640 PM...BENDERSVILLE...MOUNT HOLLY SPRINGS...BIGLERVILLE AROUND 645
PM AND YORK SPRINGS AROUND 700 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE LIGHTNING...WIND GUSTS TO 40 MPH AS WELL AS SMALL
HAIL WITH THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS.

DEVOIR

The radar

The State College radar (KCCX), 108 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
May 18, 5:38 PM EST
Where
Cumberland County, 10 mi SW of Carlisle
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.100, -77.317

Trees reported down 10 miles southwest of Carlisle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399565.